If you take prednisone, you may experience weight related side effects. The Johns Hopkins Vasculitis Center says prednisone drastically affects the body’s immune system but can also affect other body systems. If you experience abnormal weight gain or weight loss while you are on prednisone, talk to your doctor about adjusting your dosage.
Prednisone is a corticosteroid, a medication that replaces steroids that the body lacks due to a condition or disease. Prednisone also decreases inflammation and swelling by affecting the body’s immune system. Your doctor may prescribe prednisone if you have been diagnosed with arthritis, allergic reactions, lupus, multiple sclerosis, certain kinds of cancer or other conditions. Patients usually take prednisone three to four times a day in tablet, liquid or concentrated liquid form.
The Johns Hopkins Vasculitis Center says that many of the side effects of prednisone are due to the combination of two factors: the dosage amount and the total length of time on the medication. Some side effects include hypertension, bone thinning, cataracts, acne, hirsutism, glucose intolerance and weight gain.
If you stop taking prednisone suddenly, you may experience weight loss, as well as other symptoms--weakness, upset stomach, and a craving for salt, among others. The National Institutes of Health warns people with these symptoms to talk with a doctor immediately. The problem may lie with your body’s inability to naturally produce certain steroids. When you suddenly lower your prednisone dosage, the steroid levels in your body drop. This leads the body to exhibit the symptoms listed above, including weight loss.
The NIH says you may have to follow a specific diet while taking prednisone. For example, your doctor may say to follow a low salt, high potassium diet in order to ensure that your body is getting the right amount of nutrients. Or your doctor may recommend a high calcium diet. If you are taking a concentrated liquid form of prednisone, you may have to mix each dosage with soft foods or juice. Ask your doctor how you should take the medication and follow the instructions exactly.
You may experience weight gain while taking prednisone. The Johns Hopkins Vasculitis Center explains that corticosteroids sometimes cause unusual weight gain and fat redistribution. For example, you may notice extra fat on your abdomen, face or the back of your neck. Johns Hopkins explains that these new collections of fat are sometimes mistaken for lymph node problems. They say the extra weight will disappear when the medication dosage is lowered.